A Question of Health

Will the earpiece for my mobile phone cook my brain? And is a treatment for sore palms effective?

Radiation fear

Q. I have started using a Bluetooth earpiece with my mobile. I have heard that the earpiece is similar to a tiny microwave oven. Will it cook my brain if I wear it for several hours a day?

A. Bluetooth earpieces are low-power microwave transmitters that communicate with mobile phones. When you speak into the Bluetooth microphone, your voice is transmitted to the mobile phone and the earpiece receives the sound from your mobile conversation. The frequency of the radio waves is in the same range as the frequency used in microwave ovens. So, I suppose, in a sense a Bluetooth earpiece is a bit like a tiny microwave oven. But Bluetooth earpieces use about one-millionth of the power of microwave ovens, and only a tiny proportion of this is absorbed by the body. Scientific experiments have not been able to detect any increase in body temperature from Bluetooth earpieces. Even compared to holding a hand-held mobile phone next to your ear, Bluetooth earpieces are certainly much less of a radiation risk. If you are concerned, the answer is to use an earpiece that is connected to the phone by a wire. This avoids any significant radiation exposure.

Healing hand

Q. I am due to have a fasciectomy operation to treat Dupuytren's contracture in the small finger and ring finger of my right hand. Eighteen months ago, I had another operation - a fasciotomy - for the same problem. I was browsing on the internet and I came across an alternative treatment called needle aponeurotomy. Although this treatment is carried out by at least three surgeons in the USA and several in France, Belgium, Switzerland and Italy, it does not seem to be carried out in the UK. This procedure has never been mentioned in any of the discussions with my consultant or GP. Is this treatment effective, and is it available in the UK?

A. Dupuytren's contracture is a thickening of the tissues in the palm of the hand. It starts off as a small lump, usually at the base of the ring finger. Eventually, it prevents the fingers from straightening fully. When it gets to this stage, the only way to release the fingers is to have an operation. Your are due to have one of the standard operations for this condition. A needle aponeurotomy is a less invasive operation that has recently become popular on the Continent, especially in France. It involves using a small needle to cut the fascia - the tissue just beneath the skin that is pulling on the tendon. In fact, it is similar to the first operation that you have had - the fasciotomy - except that it is done with a needle, rather than a scalpel. The fact that you need a second operation - a fasciectomy - to remove the scarred tissues, means that the needle aponeurectomy will not be suitable for you at this stage. Needle aponeurectomy has not yet caught on in the UK, although the NHS will probably become interested in it, because it is simpler, quicker and less expensive than the traditional operations. But it is only suitable if the Dupuytren's contracture has not progressed too far.

Withdrawal worries

Q. I'm 49. For the past 23 years, I have been taking lithium carbonate (Priadel), which has helped me greatly in managing my mood swings. But now my kidney function may be impaired and I may have to withdraw from lithium. Could you please give me your guidance? What alternatives are there? What will happen to my mood swings when I stop taking lithium?

A. Lithium carbonate is the most widely used treatment for bipolar disorder and manic depression. It helps to stop mood swings, and people who take it are less likely to become seriously ill with either depression or manic episodes. Lithium has been used for many decades and most people who take it do not get serious side-effects. But about one in five people who take lithium begin to show a deterioration in their kidney function. It is not certain if lithium is directly damaging the kidneys, or if the kidneys of these people were slightly inadequate to begin with. When the kidneys start to show a deterioration, it is important to monitor the levels of lithium in your blood. Kidneys that are not working do not excrete lithium effectively, and the levels in the bloodstream can become dangerously high. If you have to stop taking lithium, it is important to do so under the supervision of a psychiatrist. Do not stop suddenly, as this can cause serious problems of depression and mania. There are alternative drugs for bipolar disorder. Two commonly used ones are sodium valproate and carbamazepine. But they have side-effects, and need to be carefully monitored.

Have your say: Readers write

JS, from Congleton, has a tip for sufferers of night blindness:

Like your correspondent, now that I am 65 the nights can seem darker on unlit roads, and the headlights brighter. I have worn varifocal-type spectacles for some years, for the convenience that they offer. However, I have realised that the dazzle from oncoming headlights is worsened by light scattering through the unfocused lower, near-vision area of the lenses. A trial with single-vision distance spectacles (with an anti-reflective coating) has greatly reduced the problem.

Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions